MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX23A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 05/08/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), valve thrombosis is a potential risk associated with the use of the transcatheter heart valves (thv).Use of the sapien transcatheter heart valves (all models) is contraindicated in patients who cannot tolerate an anticoagulation/antiplatelet regimen.In addition, it warns that valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.Thrombosis is a rare and well-recognized complication associated with the use of bioprosthetic heart valves.Valve thrombosis is the formation of significant blood clots forming on the valve.Potential patient risk factors such as atrial fibrillation, systemic disease (e.G., systemic lupus erythematosus, inflammation, and damage to various body tissues, including joints, skin, kidneys, heart, lungs, blood vessels, and brain), pharmacological therapies that quickly increase hemoglobin levels, the valvular disease itself, and reduced cardiac ejection fraction can contribute to increased risk of thrombus/thrombosis.Sub-optimal anticoagulation during the procedure and underlying patient conditions can also result in increased thrombogenicity.These patients are anticoagulated for the procedure and interventional best practices mandate meticulous preparation, aspiration, and flushing of the devices to prevent and/or remove clot(s).Short-term anticoagulation therapy may also be necessary after valve repair, anticoagulation is prescribed per institutional guidelines.Intra-procedural intra-cardiac thrombus and post-procedure or late valve thrombosis are complex processes triggered by the interaction between the host and the device which are highly variable among patients.It is the natural tendency of the body to form a clot on foreign objects in the vascular space and a definitive root cause cannot always be confirmed.The device training manuals instruct the operator to consider all procedural and anatomical factors.Edwards extensively trains physicians before they are qualified to use the device system.Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.Operators are also instructed to use fluoroscopy in conjunction with echocardiography for optimal visualization during positioning and deployment and cautions include the maintenance of the patient's anticoagulation status (act at >250 seconds) during the procedure in order to prevent thrombosis.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest that factors indicated above caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported from fcs, approximately 5 years and 10 months post tavr with a 23 mm sapien 3 ultra valve in the aortic position, the patient has a valve frame that looks to have leaflet thickening on all 3 leaflets and a slightly under-expanded frame based on ct measurements of 21.1 x 20.1 x 22.1 for a 23 implant.The team has asked if the patient has symptoms, has been on anticoagulation, and what the treatment plan is for them.Upon follow up the fcs advised that the patient has halt of the non coronary cusp and was started on warfarin for 2 months with dramatic improvement of gradients to 8 mmhg and significant resolution of the tavr halt.The valve appears to be slightly under expanded and the physician believes that the patient will benefit from a bav with a 22 true balloon with sentinel protection.The bav is scheduled for (b)(6) 2026.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25280749
Report Number2015691-2026-15515
Device Sequence Number21353616
Product Code NPT
UDI-Device Identifier00690103201321
UDI-Public(01)00690103201321(17)220112
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/12/2022
Device Model Number9750TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2026
Initial Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexFemale